Medications 

A number of medicines may aggravate asthma in some people. 

Not everybody with asthma is sensitive to these medicines, however their use should be discussed with your doctor. 

Always read the information leaflet and any warning labels on all products. 

This includes medicines from the pharmacy, supermarket, health food shops and other sources. 

Whenever consulting anyone about your health, do make sure that you tell them you have asthma. 

Aggravating medicines include:

  • those which contain aspirin or acetylsalicylic acid;
  • some medicines taken for heart disease, blood pressure or eye conditions; and
  • non-steroidal anti-inflammatory drugs.

What can I do to avoid problems?

Be aware of the medications that can cause potentially serious attacks. 

These include aspirin and other non-steroidal anti-inflammatory drugs used in pain relief products, as well as some natural health tonics such as royal jelly. 

You should check that any products taken for the relief of symptoms (including colds, flu and pre-menstrual syndrome) do not contain aspirin or ibuprofen. 

If a reaction or worsening asthma symptoms are experienced following the use of any medicines or product, report the adverse reaction to your doctor.

What pain relievers are recommended?

Paracetamol is the safest medication for occasional use to treat pain or colds and flu. 

Recent research has suggested that the longer term use of high doses of paracetamol can aggravate asthma. 

Aspirin or acetylsalicylic acid is freely available from supermarkets and pharmacies, and is widely used for the treatment of pain, fever and inflammation. 

It is particularly useful for rheumatic and arthritic conditions as well as reducing the risks of blood clotting. 

Apart from the possibility of severe reactions in some people with asthma, aspirin is a very useful drug that is both safe and effective. 

Examples of aspirin based products are: Aspec, Alka Seltzer, Aspro and Aspro Clear, Cardiprin, Cartia, Disprin, Codcomol, Solprin, Codral Forte, Pirophen. Examples of products containing salicylates are: Bonjela, Orased Jel, Applicaine.

The following medicines are Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) that may trigger asthma in some people:

  • Ibruprofen (Brufen, Nurofen, Anafen, Motrin. Panafen)
  • Naproxen (Naprosyn, Synflex, Naxen, Noflam)
  • Keptoprofen (Orudis, Kefen, Oruvail)
  • Indomethacin (Indocid, Arthrexin, Rheumacin)
  • Sulinac (Clinoril, Daclin)
  • Diclofenac (Voltaren, Apo-Diclofenac, Affenax, Diclax, Cataflam, Flameril)
  • Mefenamic Acid (Ponstan)
  • Piroxicam (Feldene, Candyl-D, Apo-Piroxicam, Piram-D)
  • Diflunisal (Ansal)
  • Tenoxicam (Tilcotil)
  • Tiaprofenic Acid (Surgam)
  • Flurbiprofen (Froben).

Beta blockers are commonly used to control high blood pressure and may trigger asthma in some people.

The following medicines are Beta Blockers which may have an effect on asthma:

  • Acebutolol (ACB)
  • Atenolol (Lo-ten, Tenormin, Anselol, Apo Atenolol, Globel Atenolol)
  • Celiprolol (Selectol, Celol)
  • Labetalol (Hybloc, Trandate)
  • Metoprolol (Betaloc, Lopressor, Slow-Lopressor)
  • Nadolol (Apo-Nadolol)
  • Oxprenolol (Transicor, Captol)
  • Pindolol (Pindol, Apo-Pindolol)
  • Propanolol (Angilol, Cardinol)
  • Sotalol (Sotacor)
  • Timolol (Blocadren, Hypermol)
  • Beta blockers with a diuretic: Tenoret, Tenoretic, Viskaldix.

The following medicines are beta blocker eye drops (for Glaucoma) which can affect asthma:

  • Betaxolol (Betoptic)
  • Levobunolol (Betagan)
  • Timolol (Timoptol, Timpilo, Hyoptol)

Is your asthma under control?

Take the asthma control test to find out